Alabama, 2006

Lightning Strike in Alabama, May 10, 2006

May 10, 2006 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 2:38 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 10, 2:38 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 AM CDT WED MAY 10 2006

.DISCUSSION...

LOTS OF THINGS HAPPENING IN THE MESOSCALE TODAY...ALL OF WHICH
WILL DETERMINE HOW HIGH OF AN IMPACT DAY TODAY BECOMES. TWO
THUNDERSTORM COMPLEXES MOVING THROUGH NORTH MISSISSIPPI THIS
MORNING. THE FIRST...A SMALLISH BOWING LINE SEGMENT...DEVELOPED
NEAR THE MS RIVER BEFORE MIDNIGHT...AND HAS BEEN PUSHING STEADILY
EASTWARD. HOT ON ITS HEELS (AND CATCHING UP) IS A LARGER BOW-
SHAPED LINE OF STORMS.

BOTH AREAS OF STORMS APPEAR TO BE DESTINED FOR OUR NORTHWEST
COUNTIES (NORTH OF I-20 AND WEST OF I-65). SEVERE THUNDERSTORM
WATCH CATCHES THE NORTHWEST CORNER OF OUR CWA. WOULD EXPECT THESE
STORMS TO WEAKEN A BIT LATER ON THIS MORNING...AS WE APPROACH THE
TIME OF DAY WHEN THAT WEAKENING TYPICALLY HAPPENS. HOWEVER...THE
QUESTION OF WHETHER OR NOT THE STORMS COMPLETELY FIZZLE OUT OR AT
LEAST PROVIDE A MESOSCALE SURFACE BOUNDARY FOR LATER TODAY IS ONE
THAT WILL NEED TO BE WATCHED CLOSELY. THE SURFACE COLD FRONT IS
STILL QUITE A WAYS BACK...AND THE UPPER LEVEL SHORTWAVE TROF WONT
HAVE ITS BIGGEST IMPACT UNTIL MUCH LATER ON TODAY.

SO...EVEN IF THESE STORMS SWEEP ON THROUGH (SEVERE OR NOT)...IF
THEY DO SO QUICK ENOUGH IT WOULD STILL GIVE THE ATMOSPHERE AMPLE
RECOVERY TIME BEFORE THE ADDED FRONTAL CONVERGENCE AND
FRONTOLOGICAL FORCING ARRIVE TO DEVELOP ANOTHER ROUND OF
CONVECTION. NOT TO MENTION THERE WOULD PROBABLY BE MORE BOUNDARIES
TO ACT AS FOCUSING POINTS FOR INITIATION. ANYTHING THAT DEVELOPS
LATER TODAY COULD QUICKLY BECOME SEVERE...ESPECIALLY IF CONDITIONS
ARE ABLE TO WARM UP AND DESTABILIZE THIS AFTERNOON. AT SPCS
REQUEST...WE PLAN ON SENDING UP AN 1800 UTC SOUNDING THIS
AFTERNOON.

THE STORM THREAT SHOULD END LATE TONIGHT...AS THE COLD FRONT
SWEEPS ACROSS THE AREA. AND A MIGHTY STRONG COLD FRONT THIS IS.
WILL NEED TO WATCH WINDS TOMORROW...AND MAY EVENTUALLY NEED SOME
SORT OF WIND ADVISORY. BOTH ETA AND GFS INDICATE A SECONDARY TYPE
OF FROTNAL PASSAGE ON SATURDAY...WITH THE GFS BEING A BIT FASTER
THAN THE ETA. MODELS ALSO HINT THAT MOISTURE MAY BE HIGH ENOUGH
WITH THIS NEXT FRONT THAT A CHANCE OF SHOWERS IS WARRANTED.

(61)

WELL FOLKS...LOOKS LIKE BIG CHANGES ARE ON THE WAY FOR THE EXTENDED
TIME FRAME FOR CENTRAL ALABAMA. BEING THAT ITS MY FIRST DAY BACK...
I DO NOT NECESSARILY LIKE TO ALTER THE FORECAST IN THE
EXTENDED TIME FRAME TOO MUCH MAINLY DUE TO MODEL FLIP FLOPS AND
UNCERTAINTY...BUT SEVERAL FACTORS ARE TIPPING THE SCALE IN FAVOR OF A
CHANGE. AFTER CHATTING WITH MY FELLOW COMRADE IN THE CENTRAL ALABAMA
FORECAST CENTER...THE MEDIUM RANGE GUIDANCE HAS BEEN FAIRLY
CONSISTENT RUN TO RUN...WITH MOS VALUES EVENTUALLY CATCHING UP TO
THE SENSIBLE WEATHER SCENARIO. GFS/ECMWF/NOGAPS/GEM ALL HAVE A LARGE
UPPER LOW PARKING OVER THE EASTERN UNITED STATES AND AFFECTING
CENTRAL ALABAMA THROUGH THE ENTIRE EXTENDED TIME FRAME. 1000-850MB
THICKNESSES AND 850 TEMPERATURES GO WAY DOWN AND CLOUD COVER WILL BE
THICK AT TIMES.

THE BIG CHANGE WILL BE IN THE FORM OF LOWERING TEMPERATURES...BOTH
HIGHS AND LOWS. PREVIOUS ENSEMBLE MEANS HAD A VERY LOW SPREAD
BETWEEN GFS OPERATIONAL AND ENSEMBLE AVERAGES FOR BOTH HIGHS AND
LOWS. THIS RUN HAS TAKEN A STEP FURTHER TO THE SOUTH (LOWER) FOR
BOTH HIGHS AND LOWS. 1000-850MB THICKNESSES AND 850MB TEMPERATURES
ALSO SHOW THIS TREND VERY WELL...AND SOMETIMES THESE DO NOT MATCH
MOS GUIDANCE IN THE EXTENDED. THEREFORE...GENERALLY ACCEPTED THE
MOS GUIDANCE AREAWIDE FOR TEMPERATURES. HIGHS AND LOWS HAVE BEEN
REDUCED A FEW CATEGORIES. EXPECT LOWS IN THE 40S AND 50S/HIGHS
IN THE 60S/70S SUNDAY AND MONDAY WITH A GRADUAL INCREASE NOTED
INTO TUESDAY. THESE NUMBERS ARE SOME 15 DEGREES BELOW NORMAL.

THE MAIN COLD FRONT WILL BE SOUTH AND EAST OF THE FORECAST AREA ON
SUNDAY MORNING...WITH A NORTHWEST FLOW ALOFT AND A NORTH TO WEST
COMPONENT OF THE BOUNDARY LAYER WINDS. SEVERAL SPOKES ROTATE AROUND
THE UPPER LOW...PRODUCING SURFACE TROUGHS AND MOISTURE CONVERGENCE
AS THEY MOVE THROUGH. WILL MENTION RAIN SHOWERS THROUGH MONDAY
NIGHT...GENERALLY AFFECTING NORTHERN AND EASTERN LOCATIONS.

EVEN WITH THESE CHANGES THIS RUN...FUTURE ADJUSTMENTS ARE LIKELY IN
THIS TIME FRAME.

(75/LINHARES)

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     78  57  72  44 /  90  90  10  10
ANNISTON    78  58  73  45 /  90  90  10  10
BIRMINGHAM  79  55  73  46 /  90  90  10  10
TUSCALOOSA  80  55  74  46 /  80  80  10   0
CALERA      77  59  73  47 /  80  90  10   0
AUBURN      79  61  72  49 /  60  80  10  10
MONTGOMERY  81  60  74  50 /  60  90   0  10
TROY        81  65  75  48 /  50  80  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, May 10, 5:38 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 AM CDT WED MAY 10 2006

ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
638 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS THROUGHOUT THE DAY ACROSS
MOST OF CENTRAL ALABAMA.

ONE LINE OF THUNDERSTORMS WILL BRING A RISK OF DAMAGING WINDS AND
LARGE HAIL TO THE AREA FROM TUSCALOOSA AND DEMOPOLIS...EASTWARD TO
SELMA...CLANTON...MONTGOMERY...AND PERHAPS AS FAR EAST AS ALEX
CITY...AUBURN...AND EUFAULA.  THIS THREAT WILL LAST UNTIL AROUND
NOON.

ADDITIONAL WAVES OF THUNDERSTORMS MAY ALSO DEVELOP AND MOVE ACROSS
CENTRAL ALABAMA LATER TODAY...ESPECIALLY AFTER 3 PM.  HOWEVER...A
LOT DEPENDS ON WHETHER THE ATMOSPHERE CAN RECOVER AFTER THE INITIAL
AREA OF THUNDERSTORMS MOVES THROUGH. IF CONDITIONS CAN BECOME
UNSTABLE AGAIN THIS AFTERNOON...DAMAGING WIND GUSTS AND LARGE HAIL
WOULD BE THE PRIMARY THREATS.

THE SEVERE WEATHER THREAT WILL ULTIMATELY END AROUND MIDNIGHT
TONIGHT...AFTER A COLD FRONT MOVE THROUGH THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 30 TO 40 MPH CAN BE EXPECTED...AND A
WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY CONTINUE THROUGH THE DAY TODAY.

61

In the hours before

Special weather statement, May 10, 3:02 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 AM CDT WED MAY 10 2006

ALZ011-012-101000-
LAMAR-MARION-
402 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 500 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 22 MILES NORTHWEST OF BEXAR TO 30 MILES
WEST OF SULLIGENT...MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BEXAR...DETROIT...WESTON...SULLIGENT...HAMILTON...BEAVERTON...
HACKLEBURG AND GUIN THROUGH 500 AM CDT. THESE STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 45 MPH...WHICH MAY KNOCK LAWN
FURNITURE AROUND AND BRANCH BRANCHES OFF TREES. ADDITIONALLY...
FREQUENT DEADLY CLOUD TO GROUND LIGHTNING  AND LOCALIZED HEAVY RAIN
WILL ALSO OCCUR WITH THESE STORMS.

75

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tuscaloosa

When
May 10, 5:45 AM CST
Where
Tuscaloosa County, Tuscaloosa
Reported by
NEWSPAPER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A lightning strike knocked out the Tuscaloosa Police Department's 911 communications tower.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512189.